Managing nonteratogenic adverse reactions to isotretinoin treatment for acne vulgaris

Bridget K. Reilly, Tamara S. Ritsema

Research output: Contribution to journalReview article

2 Scopus citations

Abstract

Isotretinoin is the strongest, most effective oral treatment for patients with severe acne vulgaris, with remission rates of 89% and higher. Because of its potency, isotretinoin causes many adverse reactions. This article reviews common and severe adverse reactions to isotretinoin and how providers can best manage these reactions. Because of inconclusive research on the correlation between isotretinoin and depression and inflammatory bowel disease, providers should ask patients about symptoms monthly. Prescribing micronized isotretinoin and starting at the lowest dose with gradual upward titration also can help reduce the incidence of adverse reactions.

Original languageEnglish (US)
Pages (from-to)34-39
Number of pages6
JournalJournal of the American Academy of Physician Assistants
Volume28
Issue number7
DOIs
Publication statusPublished - Jan 1 2015

    Fingerprint

Keywords

  • Bowel disease
  • Depression
  • Inflammatory
  • Isotretinoin
  • Nodulocystic acne
  • Vertebral hyperostosis

ASJC Scopus subject areas

  • Nurse Assisting

Cite this